Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Hiv Wasting

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Wasting Syndrome

Hormone levels can affect the metabolism. HIV seems to change some hormone levels including testosterone and thyroid. Also, cytokines play a role in wasting. Cytokines are proteins that produce inflammation to help the body fight infections. People with HIV have very high levels of cytokines. This makes the body produce more fats and sugars, but less protein. Unfortunately, these factors can work together to create a "downward spiral." For...
Ask the Experts

Anthropometry in HIV wasting

Could you please let me know the anthropometric procedures to be carried out and the related parameters in individuals with HIV wasting syndrome?...
Graeme Moyle, M.D.

Response from Graeme Moyle, M.D.

Chelsea and Westminster Hospital
They have been successfully used on one CPCRA study which included assessment of waist-hip, waist circumference, mid thigh, mid bicep and sub scapular fat. However, there is considerable observer variation and so my not be ideal for routine use.... Read more »

HIV Wasting and Diabetes

Greetings. My question is purely one of curiosity. Four years ago I was diagnosed with wasting. Initially, I was prescribed to self-inject testosterone and, for the past 3 years, have been on a regime of AndroGel salve, once a day, which replaced...
Brian Conway, M.D.

Response from Brian Conway, M.D.

University of British Columbia
I am glad that your HIV is under control, and with a relatively easy regimen. Many people like you often think about stopping their medications. Your weight and height do not suggest that you are not now suffering from wasting. In fact, a... Read more »

HIV Wasting and Diabetes

Greetings. My questions is purely one of curiosity. Four years ago I was diagnosed with wasting. Initially I was prescribed to self-inject testoterone and, for the past 3 years have been on a regime of AndroGel salve, once a day, which replaced...
Graeme Moyle, M.D.

Response from Graeme Moyle, M.D.

Chelsea and Westminster Hospital
Well Jim, from some studies there is a suggestion that HIV may be associated with an inceased risk of diabetes. However, in general the association is with protease inhibitors, especially indinavir. Endocrine (hormonal) disorders often cluster... Read more »

HIV wasting or anxiety

Is it possible to experience wasting during the seroconversion period. I had vaginal sex without a condom 9 weeks ago. 5 weeks after the encounter I started to experience bouts of nausea (several hours, few days apart), diarrhea (watery and loose)...
Graeme Moyle, M.D.

Response from Graeme Moyle, M.D.

Chelsea and Westminster Hospital
No. Your antibody test after 60 days will be >99% accurate. It sounds like you have avoided getting HIV and hopefully you will protect yourself from it in the future. Gradually the anxiety will settle and you'll put the weight back on.Stay... Read more »
Connect With Others

HIV/AIDS Lipoatrophy (Facial Wasting)

Posted by bradford, 2 Replies
HIV/AIDS Lipoatrophy (Facial Wasting)

Individuals living with HIV and AIDS may not only have to deal with the threat of illness but the toll of illness. All that is required to stay healthy and alive can leave an everlasting mark! I'm referring to... Read more »

Wasting?

Posted by Anonymous, 1 Reply
Is "wasting" a sure sign of HIV infection? I've lost a lot of weight in the last couple of months and have nausea and poor appetite. It's been a while since my last "questionable" encounter, but I feel my health declining rapidly. Read more »

Wasting Worries

Posted by Anonymous, 1 Reply
Ok. Haven't had really any "symptoms" of HIV. But, it seems like over the last year since my posible exposure, I have lost mass in my legs and arms while gaining weight at my midsection. My cheeks are sunken in as well.

2 questions.

Is it... Read more »

Facial Wasting?

Posted by Anonymous
Please help!! I have been told that there is a wasting condition assicated with HIV. In particular wasting of the face . Is it remotely possible that this wasting can start right away( within 3-4 months of infection) I am scared so far all my test... Read more »